Georgia, 2014

Damaging Wind in Georgia, July 3, 2014

July 3, 2014 · NWS CAE · 1 event in 1 county or zone

A few thunderstorms produced some damaging winds taking down trees and taking a roof off of an outbuilding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

A few thunderstorms produced some damaging winds taking down trees and taking a roof off of an outbuilding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jul 3, 1:32 PM EST, 44 minutes earlier.

Area forecast discussion, Jul 3, 1:32 PM EST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
232 PM EDT THU JUL 3 2014

.SYNOPSIS...
THE CENTER OF HURRICANE ARTHUR WILL BE OFF THE SOUTH CAROLINA
COAST THIS AFTERNOON...AND CONTINUE MOVING NE TOWARDS THE OUTER
BANKS OF NORTH CAROLINA TONIGHT. PLEASE SEE THE LATEST ADVISORY
FROM THE NATIONAL HURRICANE CENTER. DRIER AIR WILL ENTER OUR
REGION BEHIND THE SYSTEM...AND PROVIDE FAIR WEATHER FRIDAY THROUGH
THE REMAINDER OF THE HOLIDAY WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
HURRICANE ARTHUR WILL CONTINUE MOVING NORTHEASTWARD OFF THE SOUTH
CAROLINA COAST THIS AFTERNOON. THE BULK OF THE MOISTURE AND WIND
WILL REMAIN EAST OF THE FORECAST AREA. HOWEVER...BANDS OF SHOWERS OR
THUNDERSTORMS AFFECT THE EXTREME EASTERN MIDLANDS THROUGH THE
AFTERNOON.

A SURFACE TROUGH OF LOW PRESSURE EXTENDED FROM THE MOUNTAINS INTO
THE CENTRAL SAVANNAH RIVER AREA EARLY THIS AFTERNOON. SHOWERS AND
THUNDERSTORMS AHEAD OF THIS TROUGH WILL CROSS THE CSRA AND
MIDLANDS THROUGH THE EVENING. GIVEN MODERATE INSTABILITY AND DRY
AIR ALOFT...A FEW STRONG TO SEVERE STORMS ARE POSSIBLE. HAVE
INDICATED POPS IN THE 30 TO 50 PERCENT RANGE...DIMINISHING DURING
THE EVENING. EXPECT DRY WEATHER AND CLEARING SKIES AFTER MIDNIGHT.

AFTERNOON HIGHS WILL RANGE FROM NEAR 90 EAST TO THE UPPER 90S WEST.

THE SURFACE TROUGH SHOULD MOVE THROUGH THE AREA LATE TONIGHT.
EXPECT OVERNIGHT LOWS IN THE UPPER 60S WEST TO LOWER 70S EAST AS
DRIER AIR FILTERS INTO THE REGION.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
DRIER AIR WILL ENTER OUR REGION BEHIND ARTHUR AND THE UPPER AND
SURFACE TROUGH....REINFORCED BY ANOTHER DRY SURFACE TROUGH COMING
THROUGH FRIDAY NIGHT. MODELS INDICATE QUITE DRY AIR TO FILTER
IN...WITH PRECIPITABLE WATER VALUES FALLING TO 0.75 TO 1 INCH...AND
SURFACE DEWPOINTS MIXING DOWN INTO THE 50S IN THE AFTERNOON.
FORECAST SOUNDINGS INDICATE A DRY AND CAPPED ATMOSPHERE THROUGH
SATURDAY.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
MODELS SUGGEST A WEAK UPPER TROUGH OVER OUR REGION...WITH GRADUAL
ATMOSPHERIC MOISTURE INCREASE...PROVIDING SLIGHT CHANCE POPS AT BEST
OVER THE SOUTH FA SUNDAY AFTERNOON...AND REMAINDER OF THE FA MONDAY
AFTERNOON. BY MID WEEK...THE E CONUS UPPER TROUGH MAY DIG SOME WHILE
A SURFACE FRONT OR TROUGH APPROACHES FROM THE WEST AND MAY PROVIDE A
SLIGHT INCREASE IN POPS INTO THE CHANCE CATEGORY.

&&

.AVIATION /18Z THURSDAY THROUGH MONDAY/...
MAINLY VFR CONDITIONS EXPECTED THROUGH THE PERIOD.

HURRICANE ARTHUR WILL CONTINUE MOVING NORTHEAST AWAY FROM THE  SOUTH
CAROLINA COAST THIS AFTERNOON THROUGH TONIGHT. A SURFACE TROUGH OF
LOW PRESSURE EXTENDING FROM THE SOUTH CAROLINA MOUNTAINS WILL
CROSS THE TAF SITES THROUGH THE EVENING WITH A CHANCE OF SHOWERS
AND THUNDERSTORMS. HAVE INCLUDED VCTS FOR AGS/DNL. CONVECTION MAY
BE MORE ISOLATED ACROSS THE MIDLANDS. EXPECT CONVECTION TO
DIMINISH DURING THE EVENING.

EXTENDED AVIATION OUTLOOK...NOT SIGNIFICANT IMPACTS TO AVIATION
EXPECTED THROUGH MONDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Jul 3, 2:16 AM EST, 12 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
316 AM EDT THU JUL 3 2014

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-040930-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
316 AM EDT THU JUL 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Columbia radar (KCAE), 117 km away, was scanning. The volume nearest the first event began at 19:16 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
July 3, 2:16 PM EST to 2:20 PM EST
Where
Lincoln County, 2.37 mi SSE of New Hope
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Law Enforcement
Coordinates
33.720, -82.360

Dispatch reported power lines down on Augusta Hwy. Emergency also reported a few trees down in the same area and a utility shed had its roof taken off.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2014Every state in 2014This day in weather historyWarnings in Georgia, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 517996.